Acetaminophen: Don’t Get Too Much of a Good Thing


It’s that time of year – cold and flu season.  Time for a stuffy nose, sore throat, headache, sneezing, coughing, and feeling all around miserable.  There are many medications sold over-the-counter to treat cold and flu symptoms.  Most are combination medications that contain several ingredients aimed at various symptoms, all delivered in one pill.  Before reaching for these medications, it’s a good idea to carefully read the label on the medication box. Many of these products contain acetaminophen, a drug used to treat pain and fever.  Acetaminophen, also known as Tylenol, is a safe and efficacious drug when used according to label directions.  However, too much acetaminophen can be dangerous.

In overdose situations, acetaminophen can lead to acute liver failure.  In fact, the Food and Drug Administration mandates that the labeling of acetaminophen products include a warning about the potential for liver damage.   This warning states that severe liver damage may occur if a patient takes more than the maximum recommended dose of acetaminophen, if the patient takes other drugs containing acetaminophen, or if the patient consumes 3 or more alcoholic drinks every day while using products containing acetaminophen.

Patients can overdose on acetaminophen by not taking acetaminophen according to label directions.  It is also possible to take too much acetaminophen by taking multiple combination products that contain acetaminophen at the same time.  Over 600 medications sold over-the-counter, including many cold, flu, allergy, and cough combination medications, contain acetaminophen.  Acetaminophen is sometimes an ingredient in prescription pain medications such as Vicodin (hydrocodone and acetaminophen) and Percocet (oxycodone and acetaminophen).   The maximum amount of acetaminophen recommended for an adult in a single day is 4 grams.

What steps should patients take to avoid an acetaminophen overdose?

1.  Read all labels carefully.  Look at the amount of each ingredient.  Carefully follow the directions.

2.  Add up the amount of acetaminophen taken in a day.  The maximum amount of acetaminophen recommended for an adult in a single day is 4 grams.

3.  Be aware of alcohol intake while taking acetaminophen, drinking no more than 3 alcoholic beverages a day.

4.  Tell your doctor, pharmacist, or other healthcare professional about all of the medications you take, including over-the-counter medications and medications that you only take as needed.

If an acetaminophen overdose is suspected, get help immediately.  Call 911 or Poison Control  at 1-800-222-1222.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s